Oklahoma, 2025Hail in Oklahoma, May 15, 2025
May 15, 2025 · NWS SHV · 1 event in 1 county or zone
A southwesterly low level jet developed over the Southern Plains into the Ozarks during the early morning hours of May 15th, ahead of a broad upper level trough well to the north across Kansas/Nebraska into Missouri. A weak cool front extended near the base of the trough over Western and Central Oklahoma, with sufficient elevated instability ahead of the trough coupled with subtle forcing aloft…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southwesterly low level jet developed over the Southern Plains into the Ozarks during the early morning hours of May 15th, ahead of a broad upper level trough well to the north across Kansas/Nebraska into Missouri. A weak cool front extended near the base of the trough over Western and Central Oklahoma, with sufficient elevated instability ahead of the trough coupled with subtle forcing aloft contributing to the development of scattered showers and thunderstorms well southeast of the front over portions of extreme Northeast Texas, Southeast Oklahoma, and adjacent sections of Southwest Arkansas along the low level jet axis. One isolated thunderstorm did briefly become severe over Northern McCurtain County Oklahoma, producing large hail several miles southwest of Hochatown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 15, 5:48 AM CST, 22 minutes earlier.
Area forecast discussion, May 15, 5:48 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
648 AM CDT Thu May 15 2025
...New AVIATION...
.SHORT TERM...
(Thursday through Friday Night)
Issued at 415 AM CDT Thu May 15 2025
The early morning water vapor imagery indicates that upper ridging
continues to expand NE over the Mid MS Valley, with elevated cigs
still spilling E through and atop this ridge. Low stratus has
again developed over portions of SE TX and much of S/Cntrl LA, and
should make a little more progress N this morning especially by
and after daybreak, before lifting by mid and late morning.
Meanwhile, a weak cool front continues to make Ewd progress across
Wrn and Cntrl OK, reinforced by the base of upper trough now
ejecting NE through Nrn KS/Ern NE. As this trough lifts NE and
closes off over the Upper Midwest later today, the attendant
frontal bndry will become stationary over the Ozarks into Ern OK
and portions of N TX, just NW of the region. Despite the presence
of a 50kt SWrly LLJ sampled by the KSHV VAD, the low level
moisture profile will remain somewhat shallow today but gradually
begin to deepen through the afternoon ahead of the front. Capping
in VC of the front remains progged to hold through much of the
afternoon, but could weaken enough for isolated convection to
develop from portions of NE TX into SE OK/Wrn AR. The main
question though is whether or not the cap can weaken sufficiently
enough with the marginal deep lyr forcing for isolated deep
(strong to severe convection) to develop given the strong deep lyr
shear and sfc/layered instability that will develop. The NBM has
finally jumped on board with slight chance pops NW of the I-30
corridor this afternoon, but did expand pops farther SSW a bit
given some the CAM consensus which may linger into the evening.
But again, the severe threat remains conditional over this area
given the cap strength, weak overall forcing, and lack of deep lyr
moisture along the front. Forcing should be a bit better later
tonight over Wrn and Cntrl AR closer to the front, before it
begins to lift back N and wash out by daybreak Friday. Even with
the mostly elevated cigs this afternoon and S winds, max temps
today should be comparable to what what observed Wednesday,
generally climbing to near 90/lower 90s, shy of the daily records.
The pressure gradient will remain sufficient tonight such that low
stratus development should occur/advect farther N over the region
overnight, with mixing inhibiting temps from falling much below
the lower/mid 70s. Upper ridging will be shunted farther E into
the Virginias and the Ern Gulf Coast region, with the Upper
Midwest closed low maintaining a SWrly LLJ over the Srn
Plains/Ozarks. Meanwhile, the next shortwave rounding the base of
the closed low late tonight off the Cntrl Rockies into NE/KS will
help to reinforce another weak cool front E through OK/N TX
Friday, which will slow upon entering NCntrl AR/SE OK along the
Middle Red River Valley. The low level moisture profile should be
more sufficient along/just ahead of this front, with H925-850 theta-e
ridging evident especially during peak heating into the evening.
Forcing aloft should be a bit more sufficient as the
aforementioned shortwave trough along the base of the closed low
translates E through the Ozarks into the MS Valley Friday evening,
which should erode capping enough for scattered convection to
develop late in the afternoon and especially during the evening.
In fact, the 06Z run of the HRRR has become more robust in
convection development along the front around/after 00Z Saturday,
with strong instability and sufficient shear enough to result in
scattered strong to severe convection in VC of the I-30 corridor.
Have maintained chance pops for this area Friday night, with the
convection potentially reinforcing the front SE into Srn
AR/extreme NE TX. Any severe threat should diminish late as the
greater forcing aloft shifts farther ENE of the region.
15
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 415 AM CDT Thu May 15 2025
The presence of the residual sfc bndry Saturday should be the
focal point for increasing convection later Saturday
afternoon/night as another series of perturbations aloft translate
E near and atop the front during peak heating. Given ample
instability that will be present, should again be posing with
the potential for scattered severe convection from N/NE TX into SE
OK/SW AR and possibly portions of N LA. The frontal placement will
make the overall storm track a little tricky, but am confident
enough to raise pops to high chance N of the I-20 corridor,
although the potential for cold pooling may allow for more
organized coverage to reach I-20 especially during the
evening/overnight hours. The severe potential should diminish
though as we move into the overnight hours with bndry lyr
stabilization and as the weaknesses aloft shift farther E over the
Lower MS Valley.
The next upper trough that should translate through the Great
Basin and into the Rockies Sunday will help to amplify upper
ridging once again from the TX Coastal Plains NE into the MS
Valley late in the day, with increasing subsidence over our region
deflecting the mean storm track farther N and W into the Srn
Plains/Ozarks/Mid-South region. However, where the ridging will be
weakest (ie over SE OK/SW AR), isolated to widely scattered
convection can't be ruled out Sunday afternoon where low chance
pops remain in place, before the ridging is able to build far
enough N to suppress convection development by Sunday
night/Monday. This reprieve will be temporary though as this next
closed low out W enters the Four Corner Region, eventually
ejecting E out into the Cntrl/Srn Plains Tuesday. This next
attendant trough should again displace the ridging aloft farther
E, invigorating deep (potentially severe) convection development
along/E of the W TX dryline and attendant cold front as the trough
axis takes on a neutral to negative tilt Tuesday afternoon.
Surprisingly good agreement exists amongst the various ensembles
with the low/trough ejection Tuesday afternoon/night, with the
resultant squall line shifting E through the region. One question
that remains though is whether the primary trough ejects farther
NNE into the Mid-South thus weakening the convection late Tuesday
especially over Deep E TX into NCntrl/NE LA.
The resultant weak cold frontal passage in wake of this system by
the end of the extended period (around midweek) should allow for
slightly cooler but drier/calmer conditions over the region
through the latter half of the work week and into the start of the
Memorial Day weekend.
15
&&
.AVIATION...
(12Z TAFS)
Issued at 640 AM CDT Thu May 15 2025
For the ArkLaTex terminals, we are seeing some brief MVFR cigs
11-16Z this morning. Windy day once again with LLWS around 50KT
from S/SW attm that will mix down with heating soon with S/SW10-20G30KT.
KTXK may see a window for convection tonight with our I-20
terminals potentially seeing same window late Friday/eve and once
more late Saturday. A weak cool front approaches with touchy
convection, but we will keep Southerly winds all wknd. /24/
&&
.SPOTTER INFORMATION STATEMENT...
Issued at 415 AM CDT Thu May 15 2025
Spotter activation may be needed late this afternoon through this
evening northwest of the Interstate 30 corridor of extreme
Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, should
any isolated storms develop.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 94 75 94 74 / 0 0 10 20
MLU 92 74 92 74 / 0 0 0 30
DEQ 89 71 88 66 / 20 20 20 30
TXK 94 74 92 71 / 10 20 20 30
ELD 92 73 92 70 / 0 10 10 40
TYR 92 75 92 74 / 10 10 20 20
GGG 92 74 92 73 / 10 10 10 20
LFK 93 74 93 74 / 0 0 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
SHORT TERM...15
LONG TERM....15
AVIATION...24
In the hours before
Special weather statement, May 15, 5:45 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
645 AM CDT Thu May 15 2025
OKZ077-151245-
McCurtain OK-
645 AM CDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCCURTAIN COUNTY UNTIL
745 AM CDT...
At 645 AM CDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Manchester, or 12 miles northwest of Valliant, moving
east northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Broken Bow, Wright City, Valliant, Hochatown, Mount Herman,
Sherwood, Glover, Slim, Rufe and Plunketville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
If on or near Pine Creek Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3445 9447 3412 9447 3398 9516 3416 9516
3416 9515 3420 9515
TIME...MOT...LOC 1144Z 250DEG 33KT 3408 9518
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
15Hail, McCurtain
- When
- May 15, 6:10 AM CST
- Where
- McCurtain County, 6.7 mi WSW of Hochatown
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 34.169, -94.781
A picture of quarter to half dollar size hail was posted to social media that fell along Sugarberry and Grape Trail southwest of Hochatown.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 15, 20251 injured · $7.4 million · EF2 · 124 events
- Tornadoes and Hail in Wisconsin, May 15, 2025$1.1 million · EF2 · 31 events
- Flash Flood in Michigan, May 15, 2025$9.3 million · 1 event
- Tornado and Hail in Wisconsin, May 15, 2025EF2 · 24 events
- Tornadoes and Hail in Michigan, May 15 to 16, 2025$152,000 · EF1 · 32 events
- Tornadoes and Hail in Wisconsin, May 15, 2025EF2 · 12 events
- Hail and Damaging Winds in Illinois, May 15, 20253 in hail · 102 events
- Flash Flood in Ohio, May 15, 2025$1.2 million · 1 event
- Tornadoes and Hail in Michigan, May 15 to 16, 2025EF1 · 65 events
- Hail and Damaging Winds in Illinois, May 15, 20252.5 in hail · 67 events
- Damaging Winds and Lightning Strike in Michigan, May 15 to 16, 2025$100,000 · 50 kt wind · 4 events
- Tornadoes and Hail in Minnesota, May 15, 2025EF1 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262427.